We are aware of an increase in the number of women being prescribed high dose estradiol, outside of product licence. In some circumstances, this may be acceptable, as some women do not absorb medication well through their skin. This would be supported by low systemic estradiol levels. However, some women prescribed high dose estradiol will have levels in excess of what is needed to control menopausal symptoms, irrespective of where the women is in the menopause transition. This can lead to a syndrome, known as tachyphylaxis, in which women with high estradiol levels continue to experience menopausal symptoms, leading them to believe that they need more estrogen. However, higher levels of estrogen can also cause adverse mood related symptoms.
Menopause and mood
Some women experience depression and anxiety during the menopause transition and post-menopausal period. This can occur for several reasons, including fluctuating estrogen levels and the impact that this has in the central nervous system (CNS). There is no Diagnostic and Statistical Manual of Mental Disorders, 5th Edition (DSM-5) definition or classification for depression associated with the menopause transition, reflecting the lack of understanding of this problem1. NICE guideline NG23 recommends that clinicians “Consider HRT to alleviate low mood that arises as a result of the menopause” and also recommends cognitive behavioural therapy (CBT)2. The use of antidepressant medication first line for depression linked specifically with menopause is associated with modest or poor outcomes1 and estrogen (with a progestogen if required), delivered within the physiological range, is increasingly being used for its potential beneficial effect on mood in peri and post-menopausal women.
Tachyphylaxis is a medical term describing a decrease in response to a previously effective drug treatment. In the case of estrogen, this means that women feel as though they need increasingly higher doses to achieve symptom control. However, increasing the dose of estrogen, outside of licence, can lead to high or supraphysiological estradiol levels which can be associated with low mood or anxiety, in contrast to any beneficial effect seen with standard licensed doses in many women and reported in the Kronos Early Estrogen Prevention Study (KEEPS)3. Women with pre-existing mental health problems appear to be particularly sensitive to adverse effects in relation to mood, in association with excessively high levels of estradiol.
Tachyphylaxis with estradiol implants is a well-recognised phenomenon4, and a similar adverse response to high systemic levels of estrogen was suggested more recently in association with use of estradiol, delivered transdermally5.
In conclusion, there is a lack of understanding between hormone levels associated with the menopause and the impact that these have on depression in mid-life women. Care is needed, particularly in women with pre-existing psychiatric problems, to ensure that supraphysiological estradiol levels are avoided. When physiological levels of estradiol are not found to improve mood symptoms in menopausal women, it is important to consider other potential underlying causes including mental illness, psychological and social factors. This is likely to require close collaboration with the patient’s psychiatric team or general practitioner to ensure that the most appropriate treatment is provided.
1 Herson, M., Kulkarni, J. (2022) ‘Hormonal Agents for the Treatment of Depression Associated with the Menopause’. Drugs and Aging, 39(8), pp607-618.
2NICE Guideline NG23 Menopause: Diagnosis and Management
3 Miller, V.M. et al. (2019) ‘The Kronos Early Estrogen Prevention Study (KEEPS): what have we learned?’, Menopause (New York, N.Y.), 26(9), pp. 1071–1084.
4 Garnett, T. et al. (1990) ‘Hormone implants and tachyphylaxis’, BJOG: an international journal of obstetrics and gynaecology, 97(10), pp. 917–921.
5 Kersey, N., Briggs, P. (2019) ‘Possible tachyphylaxis with transdermal therapy’. Post Reproductive Health 25 (2), 111-112.